Alert archive / Ohio / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Wilmington, OH

July 20, 2023Clinton County, Fayette County, Highland County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 20, 2023, 10:51 PM EDT for Clinton County, Fayette County, Highland County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 10:51 PM EDT (02:51 UTC)
Expired
Jul 21, 2023, 1:30 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, OH, Fayette County, OH, Highland County, OH

The radar

The Cincinnati radar (KILN), 35 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2049 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2049 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

718 
WGUS51 KILN 210251
FFWILN
OHC027-047-071-210530-
/O.NEW.KILN.FF.W.0008.230721T0251Z-230721T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1051 PM EDT Thu Jul 20 2023

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  South Central Fayette County in central Ohio...
  East Central Clinton County in southwestern Ohio...
  Northeastern Highland County in southwestern Ohio...

* Until 130 AM EDT.

* At 1051 PM EDT, radar indicated thunderstorms producing heavy rain 
  in Extending from near Lees Creek to Leesburg through much of the 
  Rattlesnake Creek drainage. Between 2 and 2.5 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that may experience flash flooding include...
  Greenfield, Leesburg, Highland, East Monroe, New Martinsburg, Lees 
  Creek and Paint Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and 
submit your report via social media, when you can do so safely.

&&

LAT...LON 3937 8370 3943 8367 3940 8338 3938 8337
      3937 8337 3936 8338 3934 8338 3932 8339
      3932 8338 3929 8338 3928 8338 3928 8339
      3927 8339 3926 8338 3925 8338 3924 8336
      3922 8335 3932 8365

FLASH FLOOD...RADAR INDICATED

$$

JDR
1 follow-up statement
999 
WGUS71 KILN 210523
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
123 AM EDT Fri Jul 21 2023

OHC027-047-071-210533-
/O.EXP.KILN.FF.W.0008.000000T0000Z-230721T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton OH-Fayette OH-Highland OH-
123 AM EDT Fri Jul 21 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM EDT FOR PORTIONS OF 
FAYETTE, CLINTON, AND HIGHLAND COUNTIES IN OHIO...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3937 8370 3943 8367 3940 8338 3938 8337
      3937 8337 3936 8338 3934 8338 3932 8339
      3932 8338 3929 8338 3928 8338 3928 8339
      3927 8339 3926 8338 3925 8338 3924 8336
      3922 8335 3932 8365

$$

Hatzos

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:11 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 20, 9:11 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
911 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon and evening
ahead of a cold front. Some of the storms could be strong to severe.
Dry weather returns Friday through at least Sunday afternoon when
the next chance of thunderstorms arrives.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Updates this evening will be concerned with timing and placement
of thunderstorms that are currently running along the I-70
corridor and moving east with a slight southeastward component.
Upstream storms running along the cold front from west of Wayne
County IN and to the southwest will not have the favorable
atmosphere to work through with regards to severity, and the
HRRR has been noting this to split over the Cincy metro area.
While this seems reasonable, will not be lowering pops nor
removing thunder until a definitive signal says there will not
be any further firing along the front.

Watch has been expanded by 3 counties this evening to account
for the strong storms merging with the cell moving northeast
from near KILN.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Dry weather returns behind the front for Friday and Friday night as
high pressure builds in from the west. Northwesterly flow keeps
bringing in drier, relatively cool air (for July standards) under
partly cloudy skies. Forecast highs on Friday are near 80 and
forecast lows are near 60.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Mean trough still over the area will have various short waves moving
through. Stronger impulses, with accompanying higher chance of
showers and storms mainly in northern counties, will occur on both
Sunday and Monday. After the Monday system moves through, heights
will be rising resulting in increasing heat along with a drying out.
There is some potential that there could eventually be some weak
disturbances moving over the front side of ridge which could spark
some convection. But at this stage, that far out in time, the
probability looks quite low.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Line of thunderstorms moving into DAY and shortly thereafter
CMH/LCK will be through these stations around 3Z with clear
skies following. KILN can expect vcsh with a better chance of
thunderstorms from 3-4Z, while CVG/LUK are not expecting much
and the VCTS from 3-5Z was to time the frontal passage. A number
of models are showing storms still firing along the front but
the HRRR bypasses the tri-state with convection and this model
is the one this evening's forecast is leaning heavily towards.

Outside of storms, conditions should be VFR with little in the
way of cloud cover once they are through. Sct cu in the morning
will be broken in the afternoon and clear out at the end of the
day, along with the northwest winds 8-12kt decreasing to under
6kt.

OUTLOOK...Scattered thunderstorms possible Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Franks
SHORT TERM...Campbell
LONG TERM...
AVIATION...Franks
Hazardous weather outlook, Jul 20, 4:22 AM EDT, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
422 AM EDT Thu Jul 20 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
422 AM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.
Thunderstorms are expected this afternoon and evening. Some storms
may be strong to severe with the primary severe weather threats being
damaging winds and large hail. The most favored time for severe
weather is from 4 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today,

In the hours before

Local storm report, Jul 20, 10:24 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1024 PM EDT THU JUL 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND DMG     3 N NEW VIENNA          39.37N 83.69W
07/20/2023                   CLINTON            OH   TRAINED SPOTTER

            NUMEROUS BRANCHES ON ATIOCH ROAD, TREES DOWN. TIME
            ESTIMATED FROM RADAR.

&&

FRANKS
Special weather statement, Jul 20, 10:26 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1026 PM EDT Thu Jul 20 2023

OHZ064-065-073-074-210300-
Fairfield OH-Ross OH-Hocking OH-Pickaway OH-
1026 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FAIRFIELD, HOCKING, SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS
COUNTIES THROUGH 1100 PM EDT...

At 1026 PM EDT, a strong thunderstorm was located 7 miles east of
Circleville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Logan, Nelsonville, Kingston, Hocking Hills State Park, Starr,
Stoutsville, Laurelville, Murray City, Adelphi, Tarlton, Buena Vista
in Hocking County, Gibisonville, Ilesboro, Haydenville, Lake Logan
State Park, Whisler, South Bloomingville, Clearport, Enterprise and
Union Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3947 8217 3947 8228 3938 8229 3939 8251
      3938 8252 3938 8260 3946 8294 3965 8285
      3958 8226 3956 8226 3955 8216
TIME...MOT...LOC 0226Z 288DEG 27KT 3957 8280

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 20, 10:29 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1029 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Dmg     5 WSW Richwood          40.40N 83.39W
07/20/2023                   Union              OH   911 Call Center

            Multiple trees down. Time estimated from
            radar.

&&
Local storm report, Jul 20, 10:32 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1032 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Tstm Wnd Dmg     3 NNE Troy              40.08N 84.21W
07/20/2023                   Miami              OH   911 Call Center

            Trees down and telephone poles snapped. Time
            estimated from radar.

&&
Special weather statement, Jul 20, 10:42 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1042 PM EDT Thu Jul 20 2023

OHZ073-080-082-210315-
Pike OH-Highland OH-Ross OH-
1042 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN PIKE,
NORTHEASTERN HIGHLAND AND SOUTHWESTERN ROSS COUNTIES THROUGH 1115 PM
EDT...

At 1041 PM EDT, a strong thunderstorm was located over Leesburg,
moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Hillsboro, Greenfield, Leesburg, Marshall, Bainbridge, Rocky Fork
Point, Cynthiana, Highland Holiday, Highland, South Salem, Rocky Fork
Lake, East Monroe, Samantha, Rainsboro, Paint Creek State Park and
Highland County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3910 8329 3914 8357 3928 8373 3935 8363
      3938 8359 3933 8315
TIME...MOT...LOC 0241Z 285DEG 33KT 3933 8351

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Jul 20, 10:45 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1045 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Tstm Wnd Dmg     1 NW Valleyview         39.97N 83.08W
07/20/2023                   Franklin           OH   Public

            Large branch and wires down near Fisher and
            Hague Roads. Time estimated from radar.

&&

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:01 PM EDTTornado WarningILNChampaign, Logan, Union29 min
Jul 20, 8:24 PM EDTSevere Thunderstorm Warning Considerable damage threatILNDelaware26 min
Jul 20, 8:27 PM EDTSevere Thunderstorm WarningILNChampaign, Franklin, Madison, Union48 min
Jul 20, 8:32 PM EDTSevere Thunderstorm Warning Considerable damage threatILNDelaware, Licking43 min
Jul 20, 8:34 PM EDTSevere Thunderstorm WarningILNMiami26 min
Jul 20, 8:45 PM EDTSpecial Weather StatementILNClinton30 min
Jul 20, 8:48 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking42 min
Jul 20, 8:56 PM EDTSpecial Weather StatementILNClark, Miami34 min
Jul 20, 8:58 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Greene47 min
Jul 20, 9:13 PM EDTSpecial Weather StatementILNFranklin, Madison32 min
Jul 20, 9:15 PM EDTSpecial Weather StatementILNFranklin30 min
Jul 20, 9:18 PM EDTSpecial Weather StatementILNFayette27 min
Jul 20, 9:24 PM EDTSpecial Weather StatementILNMontgomery36 min
Jul 20, 9:33 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland42 min
Jul 20, 9:34 PM EDTSevere Thunderstorm WarningILNClark, Greene, Montgomery28 min
Jul 20, 9:38 PM EDTSpecial Weather StatementILNFairfield37 min
Jul 20, 9:39 PM EDTAreal Flood AdvisoryILNFairfield, Franklin, Licking74 min
Jul 20, 9:41 PM EDTTornado WarningILNClinton, Fayette, Highland34 min
Jul 20, 10:02 PM EDTSpecial Weather StatementILNGreene28 min
Jul 20, 10:05 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking40 min
Jul 20, 10:11 PM EDTSpecial Weather StatementILNHighland34 min
Jul 20, 10:26 PM EDTSpecial Weather StatementILNHocking34 min
Jul 20, 10:36 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Highland15 min
Jul 20, 10:42 PM EDTSpecial Weather StatementILNHighland33 min
Jul 20, 10:53 PM EDTSpecial Weather StatementILNHocking37 min
Jul 20, 11:05 PM EDTSpecial Weather StatementILNHighland, Pike25 min
Jul 20, 11:25 PM EDTSpecial Weather StatementILNPike, Scioto35 min

Nearby

Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.